Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 104, NWS Charleston, WV

June 20, 2006Carter County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jun 20, 2006, 5:07 AM EDT for Carter County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2006, 5:07 AM EDT (09:07 UTC)
Expired
Jun 20, 2006, 5:30 AM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Carter County, KY

The radar

The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:00 AM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 20, 4:00 AM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT TUE JUN 20 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

AS HAS BEEN THE TREND OVER THE PAST SEVERAL HOURS...CONVECTION HAS
BEEN TO OUR WSW.  NONE OF THE FORECAST MODELS HAVE A GOOD HANDLE ON
THIS...AND THE LACK OF ANY PRECIPITATION ACROSS NORTHERN AND EASTERN
WEST VIRGINIA.  AS A RESULT...HAVE USED PERSISTENCE MORE THAN
ANYTHING WITH RESPECT TO THE EXPECTED TRENDS AND POPS LATER THIS
MORNING.  THE WEAK COLD FRONT STILL RESIDES JUST TO THE WEST OF OUR
CWA...OR POSSIBLY JUST ACROSS PERRY AND MORGAN COUNTIES...DIFFICULT
TO FIND THIS MORNING GIVEN THE LACK OF A DISTINCT BOUNDARY.

HAVE GONE WITH A DRY FORECAST FOR TODAY...BUT WILL NEED TO WATCH
TRENDS CLOSELY AS SEVERAL MODELS DO INDICATE LIGHT PRECIPITATION
ACROSS THE EASTERN MOUNTAINS...AND SOUTHERN PORTIONS OF THE CWA AT
18Z.  THESE INCLUDE THE RUC AND WORKSTION ETA.  WITH NO REAL REPRISE
FROM THE WARM AND HUMID AIR TODAY...SO HAVE KEPT MID 80S TODAY.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

HIGH PRESSURE ACROSS THE GREAT LAKES REGION AND OH VALLEY DRIFTS
EAST OVER PA AND NY BY WED 12Z. MEANWHILE...A WARM FRONT PUSHES
NORTHEAST ACROSS KY...OH...AND WV BRINGING A VERY UNSTABLE
ATMOSPHERE. NAM SHOWS CAPE VALUES > 2500 J/KG...LI NEAR
-8C...ALTHOUGH BL CONVERGENCE DOES NOT LOOK IMPRESSIVE. THE NORTHERN
HALF OF THE AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER ON WED.

MODELS SHOW A COUPLE OF LOW PRESSURE SYSTEMS DEVELOPING ACROSS THE
OH VALLEY AND THE CENTRAL PLAINS THU THRU MON. THESE LOWS WILL BE
CONNECTED BY A SLOW MOVING COLD FRONT WHICH WILL APPROACH THE AREA
FROM THE NORTHWEST LATE FRI AND SAT. SO...CHANCES OF PRECIP REMAINS
THRU EARLY MON.

&&

.PREV DISCUSSION...
 /ISSUED 110 AM EDT TUE JUN 20 2006/

AVIATION...

THE SECOND BATCH OF PRECIPITATION WILL MOVE ACROSS THE TAF SITES
FROM WEST TO EAST 06-12Z...WEAKENING FOR THE MOST PART.  THE
SOUTHERN HALF IS STILL FAIRLY STRONG...BUT LOOKS LIKE IT WILL HAVE A
TOUGH TIME EVEN REACHING OUR SOUTHERN TAF SITES.  WILL CONTINUE TO
KEEP AN EYE ON THE RADAR EARLY THIS MORNING...TRACKING THE
SHORTWAVE/COLD FRONT.

THERE ARE PLENTY OF BREAKS IN THE CLOUDS...LEADING TO AREAS OF
FOG...ESPECIALLY FOR THOSE AREAS THAT HAD RAIN EARLIER TODAY...AND
THE SITES OF CRW AND EKN THAT ARE PRONE TO FOG IN GENERAL.  IFR TO
EVEN LIFR FOG IS EXPECTED PRIOR TO DAY BREAK.  FOG WILL DISSIPATE
OVER THE LATE MORNING HOURS...WITH CUMULUS CLOUDS DEVELOPING LATE
TUESDAY MORNING AND EARLY TUESDAY AFTERNOON.  THE CHANCE OF SHOWER
AND THUNDERSTORM ACTIVITY IS LOW TOMORROW...WITH A WEAK FLOW IN
PLACE...AND A SMALL AREA OF HIGH PRESSURE CENTERED JUST TO OUR NORTH.

PREV DISCUSSION...
 /ISSUED 1059 PM EDT MON JUN 19 2006/

SHORT TERM /REST OF TONIGHT/...

CANCELED ALL CONVECTIVE WATCHES AS FIRST LINE OF THUNDERSTORMS HAS
OUT RUN WATCH AREA AND WILL BE OUT OF ENTIRE FORECAST AREA SHORTLY.
DID ADD ANOTHER AREA FOR SCATTERED ACTIVITY RIGHT UNDER SHORT WAVE
BACK OVER OH.  THIS OUGHT TO AFFECT WESTERNMOST COUNTIES BEFORE
FALLING APART AS SHORT WAVE ROLLS THROUGH.  ATMOSPHERE IS LIKELY TOO
WORKED OVER FOR THIS SECOND AREA TO BECOME SEVERE PARTICULARLY
DURING OVERNIGHT HOURS.

PREV DISCUSSION...
 /ISSUED 1215 PM EDT MON JUN 19 2006/

LONG TERM /FRIDAY THROUGH MONDAY/...

STILL APPEARS WET. HPC GUIDANCE ACCEPTED. LONG WAVE RIDGE SETTING
UP IN SOUTHWEST U.S...WITH TROF IN HUDSON BAY. SHORT WAVE
IMPULSES AT BASE OF WESTERLIES IN OUR CWA WITH TIMING ISSUES FOR
CONVECTION.

SHOULD START THE PERIOD HUMID WITH FRONTAL ZONE TO OUR NORTH.
SURFACE FRONTAL ZONE MAY GRADUALLY SLIDE SOUTH DURING THIS
PERIOD...WITH LESS CAPE AND INSTABILITY IN LATTER PERIODS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KF
LONG TERM...ARJ
Hazardous weather outlook, Jun 20, 4:00 AM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT TUE JUN 20 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-211000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
400 AM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS MAINLY ACROSS THE NORTHERN
HALF OF THE AREA ON WEDNESDAY AFTERNOON. STRONG THUNDERSTORMS COULD
DEVELOP AS A WARM FRONT PUSHES NORTHEAST ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 19, 11:43 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1143 PM EDT MON JUN 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             SUTTON                  38.69N 80.70W
06/19/2006  E0.75            BRAXTON            WV   PUBLIC

            PENNY-SIZED HAIL.

&&

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:58 PM EDTSevere Thunderstorm WarningRLXLincoln32 min
Jun 19, 9:14 PM EDTSevere Thunderstorm WarningRLXKanawha46 min
Jun 19, 11:03 PM EDTSevere Thunderstorm WarningRLXBraxton33 min
Jun 20, 3:31 PM EDTSevere Thunderstorm WarningRLXMingo29 min
Jun 20, 3:58 PM EDTSevere Thunderstorm WarningRLXLogan32 min
Jun 20, 4:32 PM EDTSevere Thunderstorm WarningRLXLogan28 min
Jun 20, 4:48 PM EDTSevere Thunderstorm WarningRLXBoone27 min
Jun 20, 5:36 AM EDTSevere Thunderstorm WarningRLXLawrence24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.